July 31, 2018
Exposure to statin medications is associated with the development of idiopathic inflammatory myositis (IMM), new research suggests.
In a population-based case-controlled study of adults age 40 years and older in South Australia, there was an almost twofold increased likelihood of statin exposure in patients with IIM compared with controls.
The finding is published online July 30 in JAMA Internal Medicine.
“We want to underscore the importance of people with appropriate risk levels to take their statins, but when patients present with muscle weakness or aches and pains, clinicians should be aware about the possibility of inflammatory myositis,” lead author Gillian E. Caughey, PhD, Adelaide Medical School, University of Adelaide, South Australia, told theheart.org | Medscape Cardiology.
The musculoskeletal adverse effects associated with statin use are well known and include myalgia, estimated to affect between 7% and 29% of all statin users, and rhabdomyolysis, a rare condition with an incidence of 0.4 per 10,000 person-years. But these adverse effects resolve when statin treatment is discontinued, Caughey said.
Idiopathic inflammatory myositis is a group of rare, clinically heterogeneous, autoimmune muscular disorders with an estimated incidence of 0.1 per 100,000 persons per year to 1.0 per 100,000 persons per year.
“They are severe, debilitating conditions that can result in permanent disability and death, and unfortunately, do not go away when the statin is discontinued because the statin has triggered an autoimmune response. That is why these patients need to be treated aggressively with steroids to help try to get the condition under control,” she said.
Caughey and colleagues identified 221 patients diagnosed with histologically confirmed IIM from the South Australian Myositis Database between 1990 and 2014.
Population-based age- and sex-matched controls (n = 662) were obtained from the North West Adelaide Health Study between 2004 and 2006.
Sixty-eight (30.8%) of the patients with IIM were exposed to statins at the time of their diagnosis vs 142 (21.5%) of the controls (P = .005).
There was an almost twofold increased likelihood of statin exposure in patients with IIM compared with controls, for an adjusted odds ratio (AOR) of 1.79 (95% confidence interval [CI], 1.23 – 2.60; P = .001).
When patients with necrotizing myositis were excluded from the analysis, results were similar (AOR, 1.92; 95% CI, 1.29 – 2.86; P = .001).
The researchers also found an increase in the total number of cases of IIM and the proportion of patients with IIM exposed to statins between 2000 and 2014. From 2000 to 2002, 1 of 18 patients (5.6%) with IIM was exposed to a statin, and this increased to 21 of 43 (48.8%) from 2012 to 2014.
During this time period, statin use in the Australian population increased, from 62,378 per 100,000 population from 2000 through 2002 to 109,922 per 100,000 from 2012 through 2014.
“One of the strengths of our study is the database that we used. All of the cases had a histologically confirmed diagnosis, as opposed to just someone reporting muscle aches and pains, so we knew that they had inflammatory myositis, and we also knew the subtype,” Caughey said.
“Another strength, and one of the surprising findings, was that when we excluded the necrotizing myositis in our sensitivity analysis, we still found a significant association of statin exposure with the other types of inflammatory myositis,” she said.
In an accompanying editor’s note, Gregory Curfman, MD, Brigham and Women’s Hospital, Harvard Medical School, Boston, Massachusetts, cautions that the study assessed statin exposure by drug history in the medical record for the IIM cases and by prescription dispensing records in the controls, which may have resulted in misclassification bias.
“Thus, the association of IIM with statin therapy reported by Caughey et al cannot be considered definitive, although these are likely the best data currently available.”
Curfman concludes that statin-associated myopathy and other muscle disorders resulting from statin therapy “will continue to be a concern to patients and a diagnosis elusive to physicians. This debilitating adverse effect underscores the importance of prescribing statins only to patients who will clearly have a net benefit.”
Caughey and Curfman have disclosed no relevant financial relationships.
Medscape Medical News © 2018 WebMD, LLC
Send comments and news tips to [email protected].
Cite this article: Statin Use Linked to Idiopathic Inflammatory Myositis – Medscape – Jul 31, 2018.